Alert archive / New York / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Albany, NY
NWS Albany, NY issued this winter storm watch at Mar 30, 2021, 3:46 PM EDT for Hamilton County, Herkimer County, New York. It took effect at Apr 1, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 30, 2021, 3:46 PM EDT (19:46 UTC)
- In effect from
- Apr 1, 2021, 2:00 AM EDT
- Expired
- Mar 31, 2021, 3:51 AM EDT
- In force
- Issued by
- NWS Albany, NY
Counties Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WWUS41 KALY 301946 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 346 PM EDT Tue Mar 30 2021 NYZ032-033-038-311000- /O.NEW.KALY.WS.A.0006.210401T0600Z-210402T0000Z/ Northern Herkimer-Hamilton-Southern Herkimer- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, and Dolgeville 346 PM EDT Tue Mar 30 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 10 inches possible. * WHERE...western Adirondacks and western Mohawk Valley. * WHEN...From late Wednesday night through Thursday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Thursday morning commute. * ADDITIONAL DETAILS...A wet, heavy snow is likely and may lead to some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
1 follow-up statement
797 WWUS41 KALY 310751 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 351 AM EDT Wed Mar 31 2021 NYZ032-033-312015- /O.UPG.KALY.WS.A.0006.210401T0600Z-210402T0000Z/ /O.NEW.KALY.WS.W.0004.210401T0600Z-210402T0000Z/ Northern Herkimer-Hamilton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, and Wells 351 AM EDT Wed Mar 31 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 8 PM EDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 9 inches. * WHERE...Northern Herkimer and Hamilton Counties. * WHEN...From 2 AM to 8 PM EDT Thursday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...The heaviest snow in Hamilton County will be across northwest portions. Snowfall rates of up to one inch per hour will be possible early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ NYZ038-312015- /O.UPG.KALY.WS.A.0006.210401T0600Z-210402T0000Z/ /O.NEW.KALY.WW.Y.0015.210401T0600Z-210402T0000Z/ Southern Herkimer- Including the cities of Ilion, Herkimer, Little Falls, Mohawk, Frankfort, and Dolgeville 351 AM EDT Wed Mar 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Southern Herkimer County. * WHEN...From 2 AM to 8 PM EDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday morning and evening commutes. * ADDITIONAL DETAILS...Snowfall rates could briefly reach up to one inch per hour Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ NYZ082-312015- /O.NEW.KALY.WW.Y.0015.210401T0600Z-210402T0000Z/ Northern Fulton- Including the city of Caroga Lake 351 AM EDT Wed Mar 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Northern Fulton County. * WHEN...From 2 AM to 8 PM EDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snowfall rates could briefly reach up to one inch per hour Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Mar 30, 1:36 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 30, 1:36 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 136 PM EDT Tue Mar 30 2021 .SYNOPSIS... Sunny and mild conditions are expected this afternoon along with a southerly breeze. It will be milder tonight with clouds increasing across the region late. A frontal system will approach from the west Wednesday and Wednesday night and bring clouds and periods of rain. The rain will mix with and change to snow late Wednesday night into Thursday as colder air filters into the region. && .NEAR TERM /THROUGH TONIGHT/... .UPDATE... As of 105 PM EDT...Sunny and mild conditions will continue this afternoon. The southerly breeze has started to pick up, especially along some Hudson River locations, with gusts to around 30 mph. Expect these winds to continue through the afternoon before lessening slightly this evening. High temperatures are still on track to reach the mid- to upper 50s across the higher terrain and the lower to perhaps mid-60s in the valleys. Tonight, some patchy high clouds will start to increase from the west with some low-level stratus clouds increasing from the south and east toward daybreak as low-level moisture increases. Low temperatures could widely vary based on cloud cover as well as whether a breeze continues or winds go calm for a period of time (the most wind is expected across the Capital District). Regardless, low temperatures will not fall as far as last night and range from the mid-30s to mid- 40s. As the low- level moisture increases, some patchy drizzle cannot be ruled out toward daybreak, though most places will remain dry. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... For Wednesday, frontal system will slowly approach from the west. Clouds should thicken from west to east in the morning, although a few brief breaks of sun could still occur early for areas north of I-90 extending into southern VT. Rain should then overspread the region from west to east during the afternoon, although it may be delayed until closer to sunset across southern VT. Breezy with highs in the mid 50s to lower 60s. For Wednesday night into Thursday, models have trended a bit slower with incoming frontal system, with a bit more amplification of incoming upper level trough, which eventually should close off somewhere across central or northern NYS. The closing off of the mid/upper level low center will be critical in where best mid level frontogenesis and potential heavier precipitation banding evolves later Wednesday night into Thursday morning, as both boundary layer and upper level cooling commence. This should allow precipitation to change over to snow for areas west of the Hudson River Valley by daybreak Thursday, then within and across higher terrain areas east of the Hudson River Valley during Thursday morning. At this time, it appears that the best potential for moderate to locally heavy snowfall amounts will be across northern Herkimer and across Hamilton Counties. Some moderate amounts could also occur across higher elevations of the eastern Catskills. These areas will be closer to expected greater mid/upper level forcing and banding potential, and will also undergo both boundary layer and mid/upper level cooling quicker. Within the immediate Hudson River Valley from Albany north, and across the Mohawk Valley, there could be a period of accumulating snow Thursday morning, however uncertainty remains high as current model consensus places these areas on the edge of better forcing. At this time, mainly light snowfall accumulations are expected, even to the valley floor. However, slightly heavier amounts (perhaps up to several inches) can not completely be ruled out even in these areas if the track of mid/upper level features and forcing track slightly farther south and east than currently expected. So, trends will need to be watched closely. Temperatures will likely fall through much of the day Thursday, through the 40s and 30s for lower elevations, and into/through the 30s and upper 20s for higher terrain areas of the SW Adirondacks. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Departing upper cutoff slowly building north and east with deep cold advection building into our region. Low level flow is mainly northwest to north northwest and some lake effect clouds and moisture will result in some snow shower activity into parts of the southern Adirondacks, western Mohawk Valley, Schoharie Valley and eastern Catskills through Friday. Outside of the snow shower activity, more clouds than sun and windy. Highs Friday in the mid 30s to lower 40s with upper 20s to lower 30s higher terrain. Upper cutoff continues the retreat north as flat upper ridging and some warm advection builds into our region Saturday and Sunday. A mix of clouds Saturday and Sunday with maybe an isolated shower on Saturday but not enough of a chance to put in forecast as moisture looks to be quite lacking. Potentially more sun on Sunday. Highs in the lower to mid 50s Saturday with some 40s in higher terrain. Highs Sunday in the upper 50s to around 60 with around 50 to mid 50s higher terrain. Stronger upper ridging and more warm advection Monday with potentially considerable sunshine and highs in the upper 50s to lower 60s and around 50 to mid 50s higher terrain. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Main issue will be LLWS. Have included a period of LLWS overnight for KPOU and KPSF. Possible that KALB and KGFL could also warrant LLWS. Will need to be sorted out in later TAFs. Surface winds slacken tonight, while winds at 2K feet are around 35 knots at the LLWS sites. Slightly lower winds aloft forecast at KGFL and KALB, with surface winds staying elevated at KALB. VFR conditions prevail through just about the entire TAF period. Toward the end of the period, CIGS drop to MVFR levels. Along with MVFR CIGS early Wednesday afternoon, have brought some -RA into KPOU. ALY forecasts yield some PROB30 precip at the other TAF sites for the same time, but did not include this far out. Outlook... Wednesday Night: High Operational Impact. Definite RA. Thursday: High Operational Impact. Breezy. Definite RA...SN. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Wind gusts up to 30 mph this afternoon with RH values falling to between 20 and 35 percent... Gusty south winds will develop later this morning into the afternoon, with some gusts reaching 25-30 mph within north/south oriented valleys and some higher terrain areas. RH values will drop to between 20 and 35 percent this afternoon, then recover to 80-100 percent late tonight. && .HYDROLOGY... Dry weather is in store through early Wednesday before the next system brings rain and snow later Wednesday through Thursday. QPF amounts between 0.50-1.25" will be possible with that event. Some within bank rises, some to or at action stage, are forecast into Thursday, but no river flooding is forecast at this time. Other rivers will either hold steady or have a gradual fall in water levels during the same time period. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun NEAR TERM...Rathbun SHORT TERM...KL LONG TERM...NAS AVIATION...OKeefe FIRE WEATHER...KL/Rathbun HYDROLOGY...KL/Rathbun
Hazardous weather outlook, Mar 30, 5:43 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 543 AM EDT Tue Mar 30 2021 CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-311100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 543 AM EDT Tue Mar 30 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and eastern New York excluding northern Herkimer and Hamilton counties. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for rain changing to an accumulating snowfall late Wednesday night into Thursday across portions of the region. Light snowfall amounts are possible, especially across some higher elevations. However, there remains some uncertainty regarding the storm track and intensity. If the storm develops a bit quicker, and colder air moves in more rapidly, moderate snowfall amounts could occur even in valley areas Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-311100- Northern Herkimer-Hamilton- 543 AM EDT Tue Mar 30 2021 This Hazardous Weather Outlook is for Hamilton and northern Herkimer counties in eastern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain is expected to change over to accumulating snowfall late Wednesday night into Thursday. Moderate snowfall amounts are possible. If confidence increases, then winter weather headlines may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in New York, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.